Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 197, NWS Grand Forks, ND

October 28, 2004Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 28, 2004, 2:21 PM CDT for Sargent County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 28, 2004, 2:21 PM CDT (19:21 UTC)
Expired
Oct 28, 2004, 3:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 28, 2:40 PM CDTHAIL 16 E Havana, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 281921
SVRFGF
NDC081-282000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
220 PM CDT THU OCT 28 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 300 PM CDT.

* AT 216 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF HAVANA...OR ABOUT 55 MILES
  SOUTHWEST OF WAHPETON...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  FORMAN AT 230 PM...
  RUTLAND AT 235 PM...
  CAYUGA AT 245 PM AND
  GENESEO AT 255 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4611 9771 4580 9764 4597 9729 4626 9730

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 10:10 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Oct 28, 10:10 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1010 AM CDT THU OCT 28 2004

.DISCUSSION...
NOT PLANNING A LOT OF CHANGE TO ONGOING FORECAST ATTM...BUT WILL
FRESHEN IT UP JUST A BIT. REGIONAL 88D LOOP SHOWS MOST OF THE PCPN
JUST TO THE SOUTH OF THE FA...AND IT APPEARS TO BE TRACKING ALONG
THE SAME ROUTE...WHICH IS LEADING TO SOME FLOODING CONCERNS TO OUR
SOUTH. NORTH OF THIS AREA THERE IS LITTLE ORGANIZATION TO THE PCPN.
CURRENTLY HAVE MORE DRIZZLE/FOG THAN ACTUAL SHOWERS...BUT THE
POTENTIAL REMAINS FOR ADDITIONAL SHOWER DEVELOPMENT THRU THE DAY.
NEW ETA RUN (AND WATER VAPOR SOMEWHAT) SHOWS ANOTHER VORTICITY MAX
IN THE WESTERN DAKOTAS LIFTING NORTHEAST. AGAIN...NOT A LOT OF PCPN
ASSOCIATED WITH THIS ATTM. WILL ADD PATCHY FOG BACK TO THE FORECAST
THRU THE EARLY AFTERNOON AND TRIM PCPN CHANCES BACK TO SCATTERED
EVERYWHERE. STILL SEEING A STRIKE OR TWO OF LIGHTNING CLOSE TO THE
SOUTHEAST FA SO WILL LEAVE THE ISOLATED THUNDER MENTION ACROSS THE
SOUTH. WITH MOST OF THE PCPN FALLING SOUTH OF THE FA WILL ALSO TRIM
BACK QPF AMOUNTS TO VALUES MUCH LIGHTER. SPC EXPANDED THE SLIGHT
RISK AREA INTO OUR SOUTHERN FA WITH THEIR MORNING UPDATE. UNLESS WE
GET SOME SUN...NOT TOO IMPRESSED WITH ANY SEVERE THREAT THIS FAR
NORTH. OTHERWISE TEMP FORECAST STILL ON TARGET AND WILL LEAVE ALONE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

GODON
Hazardous weather outlook, Oct 28, 6:40 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
640 AM CDT THU OCT 28 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281439-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
640 AM CDT THU OCT 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEASTERN NORTH DAKOTA
AND WEST CENTRAL MINNESOTA TODAY...WITH THE THUNDERSTORM THREAT
MOVING INTO NORTHWEST AND WEST CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN IN WEST CENTRAL MINNESOTA
ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:47 PM CDTSevere Thunderstorm WarningFGFRichland43 min
Oct 28, 3:30 PM CDTSevere Thunderstorm WarningFGFRichland45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.